Colorado, 2022

Wildfire and Dust Storm in Colorado, April 22, 2022

April 22, 2022 · NWS GLD · 6 events in 4 counties and zones

A significant weather system impacted the High Plains throughout the day on April 22nd and into the early morning hours of April 23rd. This weather system was not only a prolific wind producer, which led to many reports of high wind and wind damage, but also dust storm conditions and several large fires to occur.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A significant weather system impacted the High Plains throughout the day on April 22nd and into the early morning hours of April 23rd. This weather system was not only a prolific wind producer, which led to many reports of high wind and wind damage, but also dust storm conditions and several large fires to occur. Later in the evening, a quasi-linear convective system (QLCS) developed over eastern Colorado, spreading east across northwest Kansas and southwest Nebraska during the overnight hours. These storms produced thunderstorm wind gusts and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 10:30 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 22, 10:30 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1130 AM MDT Fri Apr 22 2022

.SHORT TERM...(Today through Sunday night)
Issued at 320 AM MDT Fri Apr 22 2022

The forecast focus in the short term remains on today with a
variety of impactful weather expected across the forecast area
today and tonight ahead of a strong low pressure system that
sweeps through the central Rockies this evening and lifts out
across western Nebraska and into the Dakotas on Saturday and
Saturday night.

The surface low associated with the system consolidates over
northeast Colorado today with a strong pressure gradient over far
eastern Colorado into western and central Kansas and central
Nebraska. This strong gradient is expected to produce south winds
between 30-45 mph with gusts potentially over 65 mph. With such
strong winds accompanying very warm and dry conditions across the
region (record high temperatures in the middle 90s are possible)
with minimum relative humidity values dropping to around 10
percent over the western sections of the forecast area, extreme
fire weather conditions are expected along with widespread blowing
dust. A Red Flag Warning and High Wind Warning have been issued
from this morning into this evening. Depending upon dust sources
and degree of decrease in visibility, Blowing Dust highlights may
be needed later today.

Additionally, there is a Slight to Elevated Risk of Severe
thunderstorms this afternoon into tonight. Isolated to scattered
storms could develop this afternoon and early evening in the
vicinity of the dryline that retrogrades back west over the
forecast area to a position near the eastern Colorado border.
After sunset this evening, the main dynamics ahead of the upper
low move east of the Rockies and lift out across the forecast
area. This could spawn more numerous strong thunderstorms along
the dryline and advancing cold front that could tap into the more
moist and unstable airmass as they progresses eastward across the
area overnight.

Cooler temperatures are expected on Saturday in the wake of the
cold front, but conditions could still be ripe for elevated to
critical fire weather conditions as relative humidity values drop
to around 15 percent and gusty southwest winds turn to the
northwest through the day.

Temperatures will continue to cool on Sunday with highs only
reaching the middle 50s to middle 60s and overnight lows in the
upper 20s to middle 30s. A short wave trough aloft rotating
around the back side of the prior low in the northwest flow aloft
could be enough to produce an area of rain and snow showers that
extends out across the far eastern plains of Colorado into the far
western sections of the forecast area Sunday night into early
Monday morning.

.LONG TERM...(Monday through Thursday)
Issued at 237 AM MDT Fri Apr 22 2022

In the Extended Periods (Monday-Thursday)...Short wave trough
will be departing the region at the start of the period with H5
ridge becoming established through the middle of the week. Upper
level ridging appears to be short lived however as next strong
trough moves into the Rockies by the end of the period.

Net result of this pattern shift will be a a warming trend through
the week with temperatures climbing into the 80s and aside from
Tuesday morning, low temperatures staying in the 40s. One thing that
does look likely will be a persistent fire weather threat through
the week as widespread drought conditions, low afternoon
humidities and breezy southerly winds will keep the threat going.

By the end of the week, medium range models agree that next storm
system will be moving towards the area. While exact position of
moisture axis will be main driver of any storm threat (current data
supports the best potential east of the area) the Friday time period
will have to be watched close as potential for strong winds, fire
weather and perhaps a thunderstorm or two exists.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Apr 22 2022

KGLD...VFR conditions are expected through the period. There is a
possibility however of sub VFR cigs/vis in the 19z-23z timeframe
as a plume of blowing dust is expected to be over the terminal.
Winds from taf issuance through this afternoon will be from the
south gusting up to 50kts or so. For tonight south winds slowly
veer to the southwest with gusts up to 55kts early, tapering to
30kts after 09z. For Saturday morning southwest winds become west
with gusts up to 30kts.

KMCK...VFR conditions are expected through the period. For this
afternoon, south winds gusting up to 45kts are expected. Blowing
dust and sub VFR conditions are possible from 22z-00z. For
tonight, south winds gusting to 40kts this evening veer to the
southwest and decrease to around 11kts by sunrise. Thunderstorms
will be possible and could be severe, the timing is highly in
question so no details available presently. For Saturday morning,
southwest winds increase shortly after sunrise with gusts up to
25kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until midnight MDT tonight for COZ090>092.

     Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...LOCKHART
LONG TERM...JRM
AVIATION...99
Hazardous weather outlook, Apr 22, 9:50 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MDT Fri Apr 22 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1050 AM MDT Fri Apr 22 2022 /1150 AM CDT Fri Apr 22 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for the entire area from late this
morning into tonight for south winds gusting to 65 mph.

A Red Flag Warning is in effect for the entire area from late this
morning into this evening for Extreme Fire Weather conditions.

There is also a Slight to Enhanced Risk of severe thunderstorms late
this afternoon through tonight, mainly along and east of the
Colorado border. Large hail and damaging winds are the primary
hazards with a possibility of isolated tornados.

Blowing dust is expected across much of the area through this
afternoon. Visibilities in organized plumes will drop into the 1 to 3
mile range with localized values near zero. This will create very
unhealthy to hazardous air quality.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Warm, dry and windy conditions are expected through Saturday with
gusty south winds shifting to the northwest that will produce the
potential for elevated to critical fire weather conditions.

Elevated to critical fire weather conditions are possible each day
through the upcoming work week with continued warm, dry, and breezy
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please report any wind gusts of 58
mph or higher, blowing dust and severe weather via telephone and
social media. Please report any fires to local dispatch.

In the hours before

Local storm report, Apr 22, 11:07 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
04/22/2022  M53 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&
Local storm report, Apr 22, 11:08 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 4 W WALLACE             38.92N 101.67W
04/22/2022  M51 MPH          WALLACE            KS   MESONET

            MESONET STATION K5WLC US-40 - 2 MI. W OF
            WALLACE.

&&
Local storm report, Apr 22, 11:32 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/22/2022  M58 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND. 6SM VISIBILITY
            DUE TO BLOWING DUST.

&&
Local storm report, Apr 22, 11:36 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
04/22/2022  M61 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&
Local storm report, Apr 22, 11:37 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/22/2022  M58 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND. 4 SM VISIBILITY
            DUE TO BLOWING DUST.

&&
Local storm report, Apr 22, 11:50 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND GST 2 SW FIRSTVIEW          38.80N 102.55W
04/22/2022  M63 MPH          CHEYENNE           CO   MESONET

&&

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 dust storm, 1 wildfire, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Cheyenne County

When
April 22, 11:50 AM MST
Where
Cheyenne County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 63 mph was reported at a Mesonet station located 2 miles southwest of Firstview, CO.

Dust Storm, Kit Carson County

When
April 22, 11:50 AM MST
Where
Kit Carson County forecast zone
Reported by
Social Media
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A report of 1/4 mile visibility due to blowing dust was received 2 miles west of Peconic, CO along I-70 near mile marker 443. Nearby ASOS winds were gusting around 62 mph at the time. No roads were reported to have been closed.

High Wind, Kit Carson County

When
April 22, 1:06 PM MST to 9:00 PM MST
Where
Kit Carson County forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts up to 74 mph were recorded across Kit Carson county. The highest wind gust of 74 mph was recorded by the KITR ASOS located 5 miles south of Burlington, CO. Damage from these winds included a live tree and a few power poles blown down in Burlington, CO.

High Wind, Yuma County

When
April 22, 2:31 PM MST to 9:19 PM MST
Where
Yuma County forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts up to 75 mph were recorded across Yuma county. The highest wind gust of 75 mph was recorded by a Mesonet station located 4 miles north-northwest of Vernon, CO. Damage from these winds included a public report received from 6 miles south of Idalia, CO that a wind gust tore a 10 foot by 36 foot carport off of their home and lifted it approximately 30 feet over his house.

Wildfire, Yuma County

When
April 22, 3:58 PM MST to 5:10 PM MST
Where
Yuma County forecast zone
Reported by
911 Call Center
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

A wildfire was detected via satellite and radar around 4 miles southwest of Eckley, CO. County dispatch reported that the wildfire started south of Highway 34 east of Yuma, CO along County Road 33 near Road R due to a downed power line caused by a wind gust. The wildfire grew to 3000-4000 acres before it was contained. One home was reported to have been lost with a few structures damaged in the fire as a result. Highway 34 at County Road M was closed for several hours during the fire.

Thunderstorm Wind, Kit Carson

When
April 22, 9:00 PM MST
Where
Kit Carson County, 0.7 mi N of Burlington
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.310, -102.269

Large live tree blown down as a line of storms moved through Burlington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023734, 1024253, 1023729, 1023714, 1024766, 1020311.